Asymmetries in an open economy model
Teresa Vasconcelos e Sousa
Journal of International Money and Finance, 2013, vol. 33, issue C, 358-380
Abstract:
This paper revisits interdependence in a NOEM framework introducing two asymmetries in a two-country general equilibrium model of the world economy with imperfect competition and nominal rigidities: a world with asymmetric nominal rigidities, where one country has flexible prices and the other sticky prices, and a world with asymmetric behavior from monetary policymakers, where one country non-optimally sets a constant nominal exchange rate. We show that the welfare loss is not dependent on the variance of the productivity shock in the first asymmetric world. As regards the second asymmetry we show that welfare gains arise under discretionary policy if the shock is higher than expected by agents at the cost of a welfare loss to the other country, whereas under monetary policy with rules a welfare loss happens in both countries. We also call into question the zero lower bound constraint in an open economy, endorsing expectations of price increases as an escape from a liquidity trap.
Keywords: International policy cooperation; Optimal monetary policy; Nominal rigidities; International transmission mechanism; Zero lower bound (search for similar items in EconPapers)
JEL-codes: E31 E52 F42 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations:
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560612002203
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:33:y:2013:i:c:p:358-380
DOI: 10.1016/j.jimonfin.2012.11.019
Access Statistics for this article
Journal of International Money and Finance is currently edited by J. R. Lothian
More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().